Wyoming, 2004

Hail in Wyoming, August 4, 2004

August 4, 2004 · NWS UNR · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 4, 1:15 PM MST, 4 hours 15 minutes earlier.

Area forecast discussion, Aug 4, 1:15 PM MST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
215 PM MDT WED AUG 4 2004

.DISCUSSION...LOW CLDS STILL LINGERING ACROSS MUCH OF WRN SD EARLY
THIS AFTN. NE WY HAS BEEN SUNNY ALL DAY AND HAS WARMED NICELY INTO
THE MID 80S. A WEAK S/W IS CURRENTLY MVG INTO N CTRL WY AND EXPECT A
FEW TSMS TO DEVELOP OVER NE WY AFT 21Z. CAPE VALUES FCST TO BE
BETWEEN 750-1000J/KG WITH ENOUGH SHEAR FOR SOME ROTATING STORMS.
SHEAR REALLY INCREASES THIS EVENING AS LL JET PICKS UP OVER WRN SD
INTO ERN MT. STRONG THETA-E ADVECTION ALSO OVER WRN SD OVERNIGHT AND
EXPECT THAT SOME STORMS WILL MOVE INTO THIS AREA. HAVE INCLUDED
20-30 POPS OVER THE CWA. SHOULD BE A MILD NIGHT IN NE WY WITH FAIRLY
STRONG SELY WINDS...SLIGHTLY COOLER OVR SD.

TMRW RDG AXIS WL BE RIGHT OVER FAR WRN SD. A WEAK WARM FNT EXPECTED
TO BE JUST S OF I-90...BUT FCST SOUNDINGS SHOW A PRETTY GOOD CAP IN
PLACE THRU THE DAY AND HAVE LEFT FCST DRY FOR NOW. TEMPS SHOULD WARM
UP INTO THE 80S TO LWR 90S. LLJ WILL PICK UP LVR WRN SD DURING THE
EVENING LKS LIKE BEST CHANCE FOR STORMS WL BE OVER FAR NW SD WHERE
NOSE OF THE JET WL BE LOCATED ALONG WITH SOME STRONG THETA-E ADV.
ALSO BROUGHT SOME LOW POPS OVER NE WY AND REMAINDER OF WRN SD DURING
THE EVENING AS A COUPLE OF DISTURBANCES BRUSH THE AREA.

FRI INTO FRI NIGHT WL SEE A COUPLE OF DISTURBANCES MVG THRU AREA.
THE FIRST ONE WL AFFECT NE WY AND NW SD DURING THE AFTN AND A SECOND
WL MOVE IN OVERNIGHT INTO NE WY AND FAR WRN SD. BEST INSTABILITY WL
BE LOCATED OVER NW SD WITH CAPE VALUES OF 1500-2000J/KG FCST. RIGHT
NOW SHEAR LOOKS PRETTY WEAK. ANOTHER DISTURBANCE MOVES THRU SAT AND
PUSHES THRU A FAIRLY STRONG COLD FRONT FOR THIS TIME OF THE YEAR. BY
SUN AND MON...HIGHS WL STRUGGLE TO GET MUCH ABOVE THE MID 70S AND
LOWS AT NIGHT COULD FALL INTO THE 40S IN THE HILLS AND LWR 50S PLNS.

WARMER AIR RETURNS BY THE MIDDLE OF NEXT WEEK AS UPR RDG REBUILDS
AND HIGHS GET BACK TO NEAR AVERAGE. HAVE ALSO KEPT FCST DRY FOR
MON-WED.

&&

.UNR...WATCHES/WARNINGS/ADVISORIES...
.SD...NONE.
.WY...NONE.
Hazardous weather outlook, Aug 4, 4:42 AM MST, 12 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
542 AM MDT WED AUG 4 2004

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-051400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
542 AM MDT (642 AM CDT) WED AUG 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT OVER NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA. THE
MOST PROBABLE LOCATION FOR SEVERE THUNDERSTORMS WILL BE OVER THE
BLACK HILLS AND NORTHEASTERN WYOMING. LARGE HAIL AND DAMAGING WINDS
WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL OCCUR THURSDAY THROUGH SATURDAY...SOME OF WHICH
MAY BE STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The Rapid City radar (KUDX), 184 km away, was scanning. The volume nearest the first event began at 00:27 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Campbell

When
August 4, 5:30 PM MST to 5:50 PM MST
Where
Campbell County, 6 mi NE of Rozet
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
44.350, -105.117

Hail, Crook

When
August 4, 6:05 PM MST to 6:25 PM MST
Where
Crook County, 7 mi WNW of Moorcroft
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.300, -105.083

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2004Every state in 2004This day in weather historyWarnings in Wyoming, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417790, 5417791.